Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2017, 3:44 PM MST for Pima County, Arizona. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 3:44 PM MST (22:44 UTC)
- Expired
- Jul 31, 2017, 4:15 PM MST
- In force
- 31 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:00 PM MST | TSTM WND DMG | 3 Wnw Green Valley, AZ | MESQUITE TREE DOWN OFF DUVAL MINE RD 5 MILES WEST OF GREEN VALLEY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311 WUUS55 KTWC 312244 SVRTWC AZC019-312315- /O.NEW.KTWC.SV.W.0061.170731T2244Z-170731T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 344 PM MST MON JUL 31 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 415 PM MST * At 344 PM MST, a severe thunderstorm was located over Green Valley, moving west at 15 mph. HAZARD...60 mph wind gusts, heavy rain and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Green Valley and Sahuarita. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3194 11090 3179 11095 3185 11119 3200 11112 TIME...MOT...LOC 2244Z 106DEG 12KT 3188 11102 HAIL...0.75IN WIND...60MPH $$
1 follow-up statement
642
WWUS55 KTWC 312307
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
407 PM MST MON JUL 31 2017
AZC019-312316-
/O.EXP.KTWC.SV.W.0061.000000T0000Z-170731T2315Z/
Pima-
407 PM MST MON JUL 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3194 11090 3179 11095 3185 11119 3200 11112
TIME...MOT...LOC 2306Z 106DEG 12KT 3189 11107
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:20 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 31, 2:20 PM MST, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 220 PM MST Mon Jul 31 2017 .SYNOPSIS...The weather pattern will remain favorable for daily thunderstorms most days this week. With the moisture, high temperatures will generally be near or below average. && .DISCUSSION...The Tucson morning upper-air sounding indicated some warming in the mid-levels with a slightly drier air mass in place today compared to over the weekend. The steering flow remained rather weak, so still looking at slow moving thunderstorms. Given the saturated soils in many locations and elevated PW values, runoff problems and a flash flooding will remain a concern for today. The sounding profile supported strong outflow winds in addition to the heavy rainfall potential. After today, models were still advertising a favorable flow pattern for daily showers and thunderstorms this week. Latest operational GFS and GEFS solutions lean toward more coverage in rainfall late tomorrow into Wednesday. This looked reasonable based on a couple of subtle disturbances tracking northwest over Mexico that could influence the area around tuesday night and Wednesday. Otherwise, high temperatures will hover around normal through the week. && .AVIATION...Valid thru 02/00Z. SCT-BKN clouds above 10k ft AGL with isolated to scattered TSRA/SHRA through late this evening at all terminals. Brief MVFR cigs/visibilities possible in/near TSRA. SFC wind variable in direction mainly less than 12 kts, except in the vicinity of TSRA where gusts may exceed 40 kts. More TSRA developing Tuesday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Fire weather concerns are low through the next week. Daily shower and thunderstorm chances will persist this week across most of southeast Arizona. Daytime temperatures will generally be at or below normal with elevated relative humidities. Outside of gusty thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:36 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jul 31, 4:00 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 30 min |
| Jul 31, 4:10 PM MST | Special Weather Statement | TWC | Cochise | 35 min |
| Jul 31, 4:36 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.